Advertisement

Severe suicidal self-poisoning with massive dose of potassium ferricyanide(III): hyperkalemia but not free cyanide may cause death

  • Lucie Lischková
  • Daniela Pelclová
  • Jiří Hlušička
  • Vaclav Kadlec
  • Sergey Zakharov
  • Tomáš Navrátil
Original Paper
  • 10 Downloads

Abstract

Potassium ferricyanide(III), K3[Fe(CN)6], has a widespread use in blueprint drawing, photography, chemical industry, and metallurgy. In mice, the oral lethal dose 50 (LD50) is 1600 mg kg−1. We report the case of a suicide attempt in a 37-year-old male by intentional ingestion of 80 g of potassium ferricyanide(III) dissolved in water. The estimated ingested dose was 770 mg kg−1. The patient reported vertigo as the first sign of poisoning and six episodes of diarrhea with dark-colored stool 2 h after ingestion. The patient was transported by ambulance to the intensive care unit 8 h after ingestion. He was conscious and spontaneously ventilating, with a Glasgow Coma Scale (GCS) score of 15. On ECG performed at admission, tall “tented” T waves in V3–V6 and progressive flattering of P waves were registered. Serum concentrations of potassium of 7.2 mmol dm−3, urea of 7.1 mmol dm−3, and creatinine of 162 µmol dm−3 indicated development of acute renal failure. Despite the administration of intravenous insulin and 10% glucose infusion during the first hours after admission, there was a further elevation of serum potassium to 7.4 mmol dm−3 suggesting acute renal failure. For this reason, intermittent hemodialysis was performed [duration 200 min, blood flow rate 147 cm3 min−1, online clearance monitoring (OCM) clearance rate 100 cm3 min−1, and substitution fluid volume 5.8 dm3]. The condition of the patient stabilized and he was discharged from hospital on the fourth day after admission. This case report demonstrates the risks of life-threatening hyperkalemia and acute renal failure as complications of massive ingestion of potassium ferricyanide(III).

Graphical abstract

Keywords

Potassium ferricyanide(III) Intoxication Hyperkalemia Acute renal failure 

Notes

Acknowledgements

The research was supported by the Ministry of Health of the Czech Republic (AZV) by the Grants nos. 16-27075A and 44/18D, by the Projects PROGRES Q25 and Q29 of the First Faculty of Medicine, Charles University in Prague, and research of T.N. was supported by the Czech Science Foundation (Project GA ČR no. 17-03868S).

References

  1. 1.
    Figgis BN, Gerloch M, Mason R (1969) Proc R Soc Lond Ser A 309:91CrossRefGoogle Scholar
  2. 2.
    Adlard ER (2017) Chromatographia 80:997CrossRefGoogle Scholar
  3. 3.
    TOXINZ (2017) Ferricyanide potassium. University of Otago. http://www.toxinz.com/Spec/2264910. Accessed 25 Mar 2018
  4. 4.
    Payen C, Combe C, Le Meur C, Gaillard Y, Pulce C (2010) Am J Emerg Med 28(5):642.e3–642.e5CrossRefGoogle Scholar
  5. 5.
    TOXINZ (2017) Ferrocyanide salts. University of Otago. http://www.toxinz.com/Spec/2264929. Accessed 25 Mar 2018
  6. 6.
    Tisman (2018) Ferrocyanide potassium. Toxicological Information Center. http://www.toxinz.com/Spec/2264910. Accessed 25 Mar 2018
  7. 7.
    Mossner J (2016) Deutsches Arzteblatt International 113:477Google Scholar
  8. 8.
    Laine L, Shah A, Bemanian S (2008) Gastroenterology 134:1836CrossRefGoogle Scholar
  9. 9.
    Kovesdy CP (2017) Rev Endocr Metab Disord 18:41CrossRefGoogle Scholar
  10. 10.
    Levis JT (2013) Permanente J 17:69CrossRefGoogle Scholar
  11. 11.
    Kolthoff IM, Pearson EA (1931) Ind Eng Chem 3:381Google Scholar
  12. 12.
    MacDiarmid AG, Hall NF (1953) J Am Chem Soc 75:5204CrossRefGoogle Scholar
  13. 13.
    Kotoucek M, Skopalova J, Adamovsky P (2015) Calculations in analytical chemistry. University of Olomouc, OlomoucGoogle Scholar
  14. 14.
    Tisman (2018) Potassium cyanide. Toxicological Information Center. http://www.toxinz.com/Spec/2264910. Accessed 25 Mar 2018
  15. 15.
    Zakharov S, Vaneckova M, Seidl Z, Diblik P, Kuthan P, Urban P, Navratil T, Pelclova D (2015) Basic Clin Pharmacol Toxicol 117:209CrossRefGoogle Scholar
  16. 16.
    Zakharov S, Navratil T, Pelclova D (2013) Psychiatry Res 210:302CrossRefGoogle Scholar
  17. 17.
    Zakharov S, Navratil T, Pelclova D (2013) Basic Clin Pharmacol Toxicol 112:425CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Austria, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Occupational Medicine, First Faculty of MedicineCharles UniversityPragueCzech Republic
  2. 2.Toxicological Information CentreGeneral University HospitalPrague 2Czech Republic
  3. 3.Department of Internal MedicinePardubice HospitalPardubiceCzech Republic
  4. 4.J. Heyrovsky Institute of Physical Chemistry of the Academy of Sciences of the Czech RepublicPrague 8Czech Republic
  5. 5.Institute of Medical Biochemistry and Laboratory Diagnostics, First Faculty of MedicineCharles University and General University Hospital in PraguePrague 2Czech Republic

Personalised recommendations